Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Salt Lake City, UT

May 25, 20004 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 25, 2000, 6:00 PM MDT for 4 counties in Utah. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 25, 2000, 6:00 PM MDT (00:00 UTC)
Expired
May 25, 2000, 6:45 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Davis County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 61 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:11 PM MDTThunderstorm Wind 68 MHolladay, UTA severe thunderstorm produced a 78mph (68kts) wind gust in Holladay.
May 25, 6:15 PM MDTHail 1West Jordan, UT
May 25, 6:17 PM MDTHail 1.25Kearns, UT
May 25, 6:20 PM MDTTornado F0Holladay, UTA small tornado touched down in the Salt Lake City suburb of Holladay in the early evening hours. The F0 tornado ripped apart a sheet metal roof on the receiving dock of an Albertson's Supermarket, and a Goodyear Tire Store reported minor damage to the roof an

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2062 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS55 KSLC 260001
SVRSLC
UTC011-035-045-049-260045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 PM MDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIS COUNTY IN UTAH
  THIS INCLUDES THE CITY OF BOUNTIFUL
  SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...MURRAY...SALT LAKE CITY...SANDY...
  WEST VALLEY CITY
  NORTHEASTERN TOOELE COUNTY IN UTAH
  NORTHWESTERN UTAH COUNTY IN UTAH

* UNTIL 645 PM MDT

* AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF HERRIMAN...OR ABOUT 12 MILES
  SOUTHWEST OF SANDY...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE WOODS CROSS...WEST JORDAN...
  TAYLORSVILLE...SOUTH SALT LAKE...RIVERTON...NORTH SALT LAKE...
  MIDVALE...MAGNA...KEARNS...HOLLADAY...DRAPER...COTTONWOOD
  HEIGHTS...BLUFFDALE AND ALPINE

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4098 11251 4035 11206 4046 11164 4106 11199

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:10 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 25, 4:10 PM MDT, 1 hour 50 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
410 PM MDT THU MAY 25 2000

SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER UTAH
TONIGHT AND EARLY FRIDAY. THE AIRMASS WILL GRADUALLY DRY FRIDAY
AFTERNOON. HIGH PRESSURE WILL BE OVER THE STATE ON SATURDAY.

DISCUSSION...THE BREAK BETWEEN SHORT WAVES WAS OVER WESTERN UTAH
THIS AFTERNOON BUT THE WEAK CAP IS RAPIDLY DISAPPEARING AS EVIDENCED
BY THE RATE OF NEW CONVECTIVE DEVELOPMENT OVER THE WEST DESERTS.
THIS IS FORMING A NICE LINE THAT WILL IMPACT THE WASATCH FRONT EARLY
THIS EVENING. I EXPECT THE NEXT UPSTREAM FEATURE WILL SORT OF MERGE
WITH THIS AREA OF CONVECTION LATE THIS EVE, WITH PRECIP BECOMING MORE
STRATIFORM OVERNIGHT, AND LIKELY LINGERING INTO FRIDAY MORNING. SOME
AREAS IN THE SRN AND ERN CWA COULD CONTINUE TO SEE SOME ACTIVITY INTO
THE AFTERNOON TOMORROW BUT EVERYTHING SHOULD BE ENDING BEFORE SUNSET
AS RIDGING BECOMES DOMINANT.

DRY RIDGE CONDITIONS EXPECTED SAT WITH WARMING TEMPS. RIDGE SHIFTS
EWD SUN WITH A BRUSH-BY SHORT WAVE FOR LATE SUN/SUN NIGHT. MRF
ACCEPTED HERE AND THIS WOULD IMPLY THAT ANY LIFT FROM THIS FEATURE
WILL BE PAST OUR CWA BY MON MORNING. FLOW BACKS AGAIN ON TUE AHEAD
OF TROF FORECAST TO DEEPEN ALONG W COAST BUT HEIGHTS STAY LOW SO
TEMPS MAY NOT WARM BACK UP ALL THAT MUCH IN SPITE OF SWLY FLOW. LEFT
EXTENDED DRY EXPECT FOR SLIGHT CHANCE MENTION OVER THE NRN MTNS SUN.

SLC 9700  CDC 6400  WILENSKY

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:24 PM MDTTornado WarningSLCSalt Lake21 min

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.